Follow
Share

My mother's psychiatric nurse practitioner (PNP) recently put her on Remeron. She has been on it for three weeks now. There are good effects and bad. She is more attentive and active, which is good. But she is more obsessive and mean. She is also totally off our normal schedule and will not work with me on it. She wants to do what she wants when she wants. This includes eating and taking medications. The worsening of her behavior has been since starting the Remeron.

We go to the PNP next week and I know he will follow my advice on whether to continue the drug. I like that she is not sleeping all day long and she doesn't seem as depressed as before. But the drifting schedule and behavior problems make caring for her more difficult. I don't know what to tell the PNP about staying on the Remeron or getting off of it. Does anyone else have experience with the drug? Any advice is most welcome.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
That is probably the best idea. I talked to Mom about how she was feeling. She said the drug didn't make any difference, that she couldn't even tell she had taken it. She has started talking about not taking all of her pills, because they probably don't make a difference. Most of them are blood pressure pills, so we would probably see a big difference fast if she stopped them.

Something that may be is the Remeron has given her enough pep to do things, and that the things she is doing are normal for the non-depressed her. The problem may be that they are making it harder to be around her and do the things she needs. I wish she knew if she felt better or worse. That would make it her decision on whether to keep taking the drug or not. Maybe we can keep using the Remeron a bit longer and see if she settles in better with time. It has only been three weeks, even though it feels like much longer.
Helpful Answer (0)
Report

Jessie, I would write down a list of changes you've seen since starting the Remeron and decide in conjuction with the pcp what to do. Remeron was and is a Godsend for my mom.
Helpful Answer (1)
Report

Mom has not had the increased appetite that is so common. It also isn't so good for helping her sleep. It's almost like she is hypomanic. She is selecting a task of the day, e.g. sorting through her hoarded clothes, and doing it all day long, ignoring things like eating or medicines. When I tell her it is time to eat/take medicines, she says not now, I'm busy. She is diabetic, so it isn't a workable answer. She gets very irritated if I keep after her to do things she needs to do.

I looked up the side effects and saw hypomania was a rare one. I'm not really sure it is hypomania or just that she feels good enough to do things.

Yesterday she spent all day shredding bank statements from the last 20 years. It went on for many hours. I found some extra ones in another place and she thought I had been hiding mail from her. She got mad and said she was going to start handling the bills and everything from now on, and I was not to touch her mail. She'll wait a long time for the bills, since I have most things on autopay and the other bills come via computer.

I do wish she would listen to me, but it's not something she's ever done. I feel now like we're on a new landscape that I'm not sure is stable on not. It's like she's about to fall off a little cliff and crash. It's hard to explain.
Helpful Answer (0)
Report

My husband went off of it because of the fast weight gain.
Helpful Answer (1)
Report

Different meds work differently especially in the elderly. I would talk to the doc about trying something different. Seroquel has done wonders for my mom.

And stepdad was on Remeron for awhile not for the tranquilizing effects, but they also enhance appetite.
Helpful Answer (1)
Report

Possibly look at sites on the net about side effects and study up on the matter. I was briefly on it and helped me sleep well but I gained too much weight to stay on it. If it was my relative, I would google it and study it for an informed decision.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.